MAUDE Adverse Event Report: NUVASIVE, INC. NUVASIVE X-CORE EXPANDABLE VBR SYSTEM; SPINAL VERTEBRAL BODY REPLACEMENT DEVICE

NUVASIVE, INC. NUVASIVE X-CORE EXPANDABLE VBR SYSTEM; SPINAL VERTEBRAL BODY REPLACEMENT DEVICE
Model Number 5962152
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/09/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the patient underwent an initial corpectomy procedure.During the procedure, as the surgeon attempted to expand the vertebral body replacement implant in-situ, it was noted that the thread was stuck, preventing the implant from expanding and resulting in deformation to the sleeve component.There was no report of adverse patient impact as a result of this event.No additional information is available.
 
Additional Manufacturer Narrative
The reported event was confirmed by review of a photograph of the damaged device.No device was returned to nuvasive for evaluation; further, operative notes from the initial procedure were not provided for review of usage/technique.A review of device manufacturing records was performed and no discrepancies relevant to the reported event were found.A definitive root cause was unable to be determined with the information provided.Labeling review: ".Warnings, cautions and precautions: the subject device is intended for use only as indicated.The implantation of spinal systems should be performed only by experienced spinal surgeons with specific training in the use of this spinal system because this is a technically demanding procedure presenting a risk of serious injury to the patient." ".All components should be final tightened per the specifications in the surgical technique.Implants should not be tightened past the locking point, as damage to the implant may occur.To help ensure proper inserter/implant engagement, the inserter¿s colored distal tip must face up toward the like-colored spinning sleeve of the implant." ".Pre-operative warnings: care should be used in the handling and storage of the x-core implants.The implants should not be scratched or damaged.Implants and instruments should be protected during storage and from corrosive environments.Care should be used during surgical procedures to prevent damage to the device(s) and injury to the patient." if any further information is obtained that would change or alter any information provided, a supplemental report will be filed accordingly.
 
Additional Manufacturer Narrative
The device was received by rma but the complaint was not confirmed.No inserter was returned for evaluation.Examination found the device to be partially expanded with two gear teeth partially broken off as well as rotational gouging a scrapping on the external surface of the gear sleeve.The lock screw weld was intact and the lock screw was in a neutral position.A standard 5961200 inserter was attached and the device distracted and retracted as designed, no failure was identified or recreated.Review of the reported event and damage observed suggests incomplete inserter attachment or physical obstruction hindered expansion.The root cause although unknown is most likely an inadvertent user error.No further investigation can be completed, no device problem was identified or recreated.Manufacturing review: review of the device history record notes no material non-conformances, no manufacturing errors, nor discrepancies with respect to material type, treatments, dimensions that may have caused or contributed to this mode of failure.Parts met acceptance criteria upon release.Labeling review: "warnings, cautions and precautions the subject device is intended for use only as indicated.The implantation of spinal systems should be performed only by experienced spinal surgeons with specific training in the use of this spinal system because this is a technically demanding procedure presenting a risk of serious injury to the patient.Correct selection of the implant is extremely important.The potential for success is increased by the selection of the proper size of the implant." ".All components should be final tightened per the specifications in the surgical technique.Implants should not be tightened past the locking point, as damage to the implant may occur.To help ensure proper inserter/implant engagement, the inserter¿s colored distal tip must face up toward the like-colored spinning sleeve of the implant.To help ensure proper anatomical alignment, the rounded corners of the x-core shape endcaps must face anterior during implant construction and placement.Care should be taken to confirm that all components are ideally fixated prior to closure." "pre-operative warnings.3.Care should be used in the handling and storage of the x-core implants.The implants should not be scratched or damaged.Implants and instruments should be protected during storage and from corrosive environments.For sterile implants: assure highly aseptic surgical conditions, and use aseptic technique when removing the x-core implant from its packaging.Inspect the implant and packaging for signs of damage, including scratched or damaged devices or damage to the sterile barrier.Do not use the x-core implants if there is any evidence of damage.4.Refer to cleaning and sterilization instructions below for all non-sterile parts.5.Care should be used during surgical procedures to prevent damage to the device(s) and injury to the patient." "method of use please refer to the surgical technique for this device." "packaging packages for each of the components should be intact upon receipt.Devices should be carefully examined for completeness, and for lack of damage, prior to use.Damaged packages or products should not be used, and should be returned to nuvasive.The instruments and implants of the system may be supplied as either sterile or non-sterile.All implants provided non-sterile are single use and should be sterilized per instructions provided below." "handling of the sterile implant before removing the implants from the package, make sure that the protective packaging is unopened and undamaged.If the packaging is damaged, the implants have to be considered as non-sterile and may not be used.Upon removal from the package, compare the descriptions on the label with the package contents (product number and size).Open the packages carefully.Take suitable measures to confirm that the implant does not come into contact with objects that could damage its surfaces.Use only the recommended instruments for implantation of the implants.Damaged implants must not be used." ".Once the core is either in its fully compressed or fully expanded state, do not continue to rotate the teardrop handle.Over-expanding or over compressing may result in implant stripping." "information to obtain a surgical technique manual or should any information regarding the products or their uses be required, please contact your local representative or nuvasive directly at (b)(4).You may also email: (b)(4)9400903-en m-2022-12 new or corrected information found on sections b4, d9, d10, g3, g6, h1, h2, h3, h6 and h10.
 
Event or Problem Description
New or corrected information listed on section h10.

Brand Name
NUVASIVE X-CORE EXPANDABLE VBR SYSTEM
Common Device Name
SPINAL VERTEBRAL BODY REPLACEMENT DEVICE
Manufacturer (Section D)
NUVASIVE, INC.
7475 lusk boulevard
san diego CA 92121
Manufacturer (Section G)
NUVASIVE, INC.
7475 lusk boulevard
san diego CA 92121
Manufacturer Contact
geoff gannon
7475 lusk boulevard
san diego, CA 92121
MDR Report Key17410414
Report Number2031966-2023-00150
Device Sequence Number9025597
Product Code MQP
UDI-Device Identifier00887517269393
UDI-Public887517269393
Combination Product (Y/N)N
Initial Reporter CountryLO
PMA/510(K) Number
K142205
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/25/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number5962152
Device Catalogue NumberN/A
Device Lot NumberST150505
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/10/2023
Supplement Date Received by Manufacturer08/24/2023
Initial Report FDA Received Date07/27/2023
Supplement Report FDA Received Date08/25/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/23/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
5961200 INSERTER
Patient SexPrefer Not To Disclose